Heavy Snow, Wasatch Mountains I-80 North
- When
- November 23, 4:00 PM MST to November 24, 12:00 PM MST
- Where
- Wasatch Mountains I-80 North forecast zone
- Reported by
- Trained Spotter
Snowbasin Resort received 22 inches of new snow.
A strong storm system moved through Utah on November 23 and 24, bringing snow and gusty winds. The heaviest snow fell over the mountains of northern Utah.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SLC wrote it up.
A strong storm system moved through Utah on November 23 and 24, bringing snow and gusty winds. The heaviest snow fell over the mountains of northern Utah.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Nov 23, 9:50 AM MST, 6 hours 10 minutes earlier.
Area Forecast Discussion National Weather Service Salt Lake City UT 950 AM MST Fri Nov 23 2018 .SYNOPSIS...A colder and more potent trough will move into the region from the northwest for late Friday through Saturday. High pressure aloft will return late in the weekend. && .SHORT TERM (THROUGH 12Z MONDAY)... A weak frontal boundary extends east-west across the forecast area this morning in the wake of a weak wave passage to our north earlier this morning. Scattered showers will continue along this boundary through early afternoon. Then the boundary moves back north as a warm front this afternoon into tonight. Things will get more interesting during the later afternoon hours as a warm front approaches from the southwest. Associated isentropic lift and arrival of the Pacific Atmospheric River will generate widespread precipitation across the north. Although with southerly flow portions of the Salt Lake Valley will remain shadowed. General Snow levels 5200ft-->5800ft. Warm advection continues into tonight ahead of the approaching storm system sliding southeast across Idaho. The presence of the aforementioned Atmospheric River and approaching dynamics of the storm (as seen with exit region of the upper level jet, increasing PVA and strong height falls) will generate copious QPF. General Snow Levels 7500ft-->5500ft. Surface cold front enters northwest Utah by 09Z and progresses into central Utah by 15Z Saturday before nearing the Arizona border around sunset. The morning will continue to generate high QPF given ambient moisture and arrival of best dynamical forcing, along with a strong change in sign of advection from warm to cold. The cold front shows frontogenesis and strong Fn convergence within an environment supportive with moisture and negative EPV. Thus some precipitation banding is possible with the front itself, before the arrival of the cold pool provides for instability showers during the afternoon. GSL water temperature is currently 43F, and when BUFKIT forecast soundings are adjusted to 40F, several hundred J/kg of Lake Induced CAPE, NCAPE of .05 and equilibrium level near 13kft are indicated. Thus some contribution of shower development is expected off the Great Salt Lake, mostly benefiting the eastern benches and canyons. Generally around an inch of snow is expected from Logan toward Provo. However benches may see 3-7" Saturday. A Winter Weather Advisory may be needed for the benches Saturday. General Snow Levels 5500ft-->Valley Floor. The arrival of a strong jet will bring ridgetop winds in excess of 80 mph. Downslope winds look to be solid Wind Advisory Saturday for near Wendover, SR-30, western Uinta Basin and Castle Country. These should diminish later Saturday night as the pressure gradient loosens and pressure rises progress out of the region. Some wind enhancement possible outlying Washington County Saturday night into Sunday morning, but the storm track does not favor significant impacts that far southwest. Went on high end of guidance for tonight's lows south of the frontal position at 15Z Saturday in central Utah. Gusty southerly winds and cloud cover support a warm night up north until the cold front advances in from the north during the second half of the night. Post Frontal blended in some of the cooler guidance Saturday and Saturday night. Strong height rises and warming aloft shut off precipitation processes Saturday night. A very dry airmass is in place Sunday as ridging occurs to our west. Inverted conditions initiate. .LONG TERM (AFTER 12Z MONDAY)... The long term period begins with a longwave trough dominating the mid-latitude eastern Pacific with ridging downstream over the Western US. As the Pacific trough expands eastward early next week the ridge will be kicked eastward, with the axis eventually progressing east of the forecast area on Tuesday. Expect tranquil weather under this regime, albeit with cool (5-10 degrees below climo) valley temperatures Monday as mixing will be inhibited. There is some potential that valley inversions persist into Tuesday but mid-level clouds cresting the ridge Monday night may be sufficient to weaken inversions heading into Tuesday permitting valleys to warm up a few degrees. The tranquil period comes to an end late Tuesday into Wednesday as a wave ejects eastward from the parent trough. Although this Wednesday wave is fairly low-amplitude it does have an associated baroclinic zone and jet support so expect a shot of valley rain/mountain snow (snow levels currently look to be about 5-6000 ft.) on Wednesday for the northern 2/3rds of the state. The synoptic pattern over the west looks to remain active through the latter-portion of next week however guidance is currently in disagreement over the evolution of a storm system moving towards the region in the Thursday-Friday timeframe. Specifically the EC/FV3 depict a trough closing off west of the area and taking the low on a track through the southern portion of the forecast area, while the GFS is less amplified and tracks a system similar to Wednesday's storm over the northern portion of the forecast area. For this package went with a blend of PoPs keeping Chc. PoPs over both southern and northern portions of the forecast area to account for both solutions. && .AVIATION... Northerly surface winds currently in place at the KSLC terminal are expected to switch back to a southerly wind greater than 7kts between 17-18z this morning. Mid level ceilings are expected to remain above 7000 feet AGL today, but will lower to below 7000 feet between 02-03z this evening, with periodic MVFR conditions in rain expected for the overnight hours. A strong cold front will cross the terminal between 12-14z Saturday morning bringing gusty northwesterly winds...a period of IFR snowfall in the 15-18z window...and up to 1 inch of accumulation on untreated surfaces. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...Winter Storm Warning until noon MST Saturday for UTZ006>010-517. WY...Winter Storm Warning until noon MST Saturday for WYZ021. && SHORT TERM...10/Church LONG TERM...Carr AVIATION...Merrill For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous Weather Outlook National Weather Service Salt Lake City UT 408 AM MST Fri Nov 23 2018 UTZ001>016-019>021-517-518-WYZ021-241300- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 408 AM MST Fri Nov 23 2018 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight Mid and high elevation snowfall, and valley rain is expected to grow in coverage and intensity late this afternoon and tonight across the north. Meanwhile ridgetop winds will gust in excess of 80 mph tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A cold front will bring the snow level to the valley floor Saturday. Expect a light snow along the Wasatch Front, with significant snows possible on the benches, as well as Wasatch Back and southwest Wyoming. The northern and central mountains will continue to stack snow through the day. Winds continue to remain strong, in excess of 80 mph gusts on ridges Saturday. Downslope winds will also be quite gusty near Wendover, SR-30, southwest Wyoming, western Uinta Basin and Castle Country Saturday into Saturday night. The next storm system is expected mid week. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
6 heavy snow, 1 high wind. Local standard time, as filed.
Snowbasin Resort received 22 inches of new snow.
Storm total snow of 12 inches at Kamas and 10 inches at Echo Dam.
Storm total snow amounts included 31 inches at Brighton Resort and 24 inches at Alta Ski Area.
Several SNOTEL stations reported heavy snow, including Trial Lake with 2.5 inches of snow water equivalent, or about 35 inches of snow, Chalk Creek with 1.7 inches of snow water equivalent, or about 24 inches of snow, and Lakefork Basin with 1.5 inches of snow water equivalent, or about 21 inches of snow. In addition, a CoCoRaHS observer 10 miles ESE of Heber City reported 15 inches of snow.
Several SNOTEL stations reported heavy snow, including Strawberry-Daniels and Strawberry Divide both with 1.9 inches of snow water equivalent, or about 27 inches of snow, White River with 1.3 inches of snow water equivalent, or about 18 inches of snow, and Huntington Horse with 1.2 inches of snow water equivalent, or about 17 inches of snow.
Several SNOTEL stations reported heavy snow, including Red Pine Ridge with 1.3 inches of snow water equivalent, or about 18 inches of snow, and Buck Flat with 1.2 inches of snow water equivalent, or about 17 inches of snow.
West Granite and SR-30 at Curlew Junction recorded wind gusts of 59 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2018Every state in 2018This day in weather historyWarnings in Utah, November 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 788440, 897937, 788441, 897938, 897939, 897940, 788439.